0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Neuroleptic Malignant Syndrome Induced by Quetiapine and Fluvoxamine
RYOHEI MATSUMOTO, M.D.; YURINOSUKE KITABAYASHI, M.D., Ph.D.; YASUHITO NAKATOMI, M.D.; HIDETO TSUCHIDA, M.D., Ph.D.; KENJI FUKUI, M.D., Ph.D.
Am J Psychiatry 2005;162:812-812. doi:10.1176/appi.ajp.162.4.812

To the Editor: Neuroleptic malignant syndrome is induced less by atypical antipsychotics than by conventional antipsychotics, and one particular atypical antipsychotic, quetiapine, rarely causes neuroleptic malignant syndrome (1). Selective serotonin reuptake inhibitors (SSRIs) are prescribed worldwide for the treatment of depression, and SSRIs and atypical antipsychotics are often prescribed together as augmentation therapy for depression. Here, we describe a male patient who suffered from severe neuroleptic malignant syndrome induced by concomitant administration of quetiapine, 150 mg/day, and fluvoxamine, 100 mg/day, although he had not shown any side effects with monotherapy with quetiapine, 150 mg/day, or fluvoxamine, 150 mg/day.

Mr. A, a 57-year-old man who was diagnosed with major depression at age 56, according to DSM-IV criteria, had been treated with fluvoxamine, 150 mg/day, for 1 year. During the year of treatment, no remarkable side effects were apparent, and after his condition had fully remitted, fluvoxamine was tapered off. Five months later, he presented with irritation and agitation, and risperidone was prescribed for these symptoms. Because of drug-induced extrapyramidal symptoms, risperidone was subsequently replaced by quetiapine, 150 mg/day, which was effective for his irritation and left him free of extrapyramidal symptoms. However, 2 months later, he increasingly developed a depressive mood and inhibition. Thus, fluvoxamine, 50 mg/day, was prescribed, in addition to quetiapine, and fluvoxamine was increased to 100 mg/day 1 week later. On the 10th day of concomitant administration of quetiapine and fluvoxamine, Mr. A stopped eating and drinking and developed muscle rigidity. On day 13, he was admitted to our hospital. At this time, he had a high temperature, severe extrapyramidal symptoms, high blood pressure, and tachycardia and was falling into a stupor. Laboratory tests showed elevation of his creatinine phosphokinase (7,500 IU/liter) and leukocyte (1.3×1010/liter) levels. We stopped all psychotropic drugs and immediately started infusion of dantrolene, under a diagnosis of neuroleptic malignant syndrome, and Mr. A’s symptoms improved gradually. However, on the fourth day of admission, he developed complications with acute pneumonia and respiratory failure and was transported to the intensive care unit and was treated with infusions of dantrolene and antibiotics. Three weeks later, he recovered from respiratory failure and neuroleptic malignant syndrome, and his laboratory measurements returned to normal.

In this case, concomitant administration of quetiapine and fluvoxamine caused neuroleptic malignant syndrome, although each drug alone did not cause any side effects. Since the doses of quetiapine and fluvoxamine were relatively low and these drugs are metabolized by different cytochrome P450 subtypes (2), induction of neuroleptic malignant syndrome was probably not due to an increase in the quetiapine and/or fluvoxamine concentrations. Hence, in this case, neuroleptic malignant syndrome may have been caused by a dopamine-serotonin disequilibrium (3), which was induced by concomitant quetiapine and fluvoxamine.

Farver DK: Neuroleptic malignant syndrome induced by atypical antipsychotics. Expert Opin Drug Saf  2003; 2:21–35
[PubMed]
[CrossRef]
 
Spina E, Scordo MG, D’Arrigo C: Metabolic drug interactions with new psychotropic agents. Fundam Clin Pharmacol  2003; 17:517–538
[PubMed]
[CrossRef]
 
Yamawaki S, Lai H, Horita A: Dopaminergic and serotonergic mechanisms of thermoregulation: mediation of thermal effects of apomorphine and dopamine. J Pharmacol Exp Ther  1983; 227:383–388
[PubMed]
 
+

References

Farver DK: Neuroleptic malignant syndrome induced by atypical antipsychotics. Expert Opin Drug Saf  2003; 2:21–35
[PubMed]
[CrossRef]
 
Spina E, Scordo MG, D’Arrigo C: Metabolic drug interactions with new psychotropic agents. Fundam Clin Pharmacol  2003; 17:517–538
[PubMed]
[CrossRef]
 
Yamawaki S, Lai H, Horita A: Dopaminergic and serotonergic mechanisms of thermoregulation: mediation of thermal effects of apomorphine and dopamine. J Pharmacol Exp Ther  1983; 227:383–388
[PubMed]
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Web of Science® Times Cited: 11

Related Content
Books
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
Dulcan's Textbook of Child and Adolescent Psychiatry > Chapter 49.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 53.  >
The American Psychiatric Publishing Textbook of Geriatric Psychiatry, 4th Edition > Chapter 26.  >
The American Psychiatric Publishing Textbook of Geriatric Psychiatry, 4th Edition > Chapter 26.  >
Topic Collections
Psychiatric News
Read more at Psychiatric News >>
PubMed Articles